Michigan, 2020

Flooding in Michigan, April 30, 2020

April 30, 2020 · NWS APX · 2 events in 2 counties and zones

A slow-moving low pressure system crossed southern lower Michigan on the 30th. Ahead of this low, heavy rain fell across much of northern Michigan on the 29th into the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A slow-moving low pressure system crossed southern lower Michigan on the 30th. Ahead of this low, heavy rain fell across much of northern Michigan on the 29th into the 30th. Rainfall amounts exceeded two inches in some locations. The highest 72-hour totals, as of the morning of May 1st, were 3.43 inches on Drummond Island, 3.32 inches at Cheboygan, 3.22 inches at DeTour Village, and 2.92 inches at Pellston. Some localized flooding resulted. Gladwin City Park was partially submerged by the Cedar River. And near Kelden in eastern upper Michigan, a culvert was washed out on 20 Mile Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 30, 5:45 AM EST, 15 minutes earlier.

Area forecast discussion, Apr 30, 5:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Thu Apr 30 2020

.NEAR TERM...(Today through Tonight)
Issued at 255 AM EDT Thu Apr 30 2020

...Cool and breezy with periods of rain today into this evening...

High Impact Weather Potential...Continued rises in river levels due
to ongoing long duration rainfall.

Pattern Synopsis/Forecast...Low pressure remains centered over SW
Lower Michigan early this morning. Some semblance of a dry slot
moved into Lower Michigan during the evening...resulting in a
temporary diminish in precip coverage. Well-defined deformation axis
is holding west of our CWA for now...producing an elongated area of
rain extending from Central Upper Michigan southward along the
Wisconsin shoreline of Lake Michigan into NE Illinois. Wind speeds
have diminished thru the night...but periodic gusts to 20 kts are
still occurring. Temps are holding in the upper 30s to lower 40s.

Vertically stacked low will slowly track eastward thru Southern
Lower Michigan today...pushing east of our state tonight. Expect
widespread rain showers will fill back in across our entire CWA this
morning...a trend which already appears to be playing out per latest
base ref loop from KAPX. Deformation axis and resulting precip will
shift eastward back into our CWA today as the low center gradually
progresses eastward. Still appears any significant diminish in
precip will hold off until after 00Z Friday as the back edge of the
deformation axis and associated moisture shifts east of our CWA and
subsidence along with much drier air begin to arrive later this
evening and overnight.

Some area rivers will continue to rise as a result of recent and
continued rainfall...and will maintain mention of this in the HWO.
Temps will not vary much today...with max temps only in the 40s for
most of our CWA. Low temps tonight will drop mainly into the 30s.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 255 AM EDT Thu Apr 30 2020

High Impact Weather Potential...None expected.

Forecast Concerns...Pops Saturday.

Increasing ridging is expected to lead to clearing skies and much
warmer temperatures Friday. Low pressure well north of the area
(north central Ontario) and an associated trough will then bring
mostly cloudy skies and perhaps a couple of showers Saturday.
Temperatures are actually expected to be warmer than normal for a
change with highs in the low and mid 60s and lows in the upper 30s
and low 40s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 255 AM EDT Thu Apr 30 2020

...Cooling off once again...

High Impact Weather Potential...Low.

An upper level trough sets up across the region leading to cooler
temperatures through the period (except perhaps lingering mild
temperatures Sunday). Meanwhile, fairly quiet weather is expected
except for low end chances for showers later Tuesday into Wednesday
from a low pressure system that looks like it will track by to our
southwest. Temperatures will return back to a few degrees below
normal through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM EDT Thu Apr 30 2020

Widespread rain showers and IFR conditions will continue to
impact all Northern Lower Michigan TAF sites today and into this
evening as deep low pressure slowly moves east through Southern
Lower Michigan. Rain will eventually end and conditions will
improve later this evening and overnight as high pressure and much
drier air build into the Western Great Lakes region in the wake of
the departing low. Winds will remain from the north at 10 to 20
kts with some higher gusts expected.

&&

.MARINE...
Issued at 255 AM EDT Thu Apr 30 2020

Winds and waves will continue to reach SCA criteria today along our
Lake Michigan nearshore areas as low pressure slowly tracks eastward
thru Southern Lower Michigan. Widespread rain showers will continue
to impact all of nearshore areas today into early evening...and will
quickly diminish from west to east late this evening and overnight
as high pressure and drier air arrive.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
     341-342-344>346.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Apr 30, 1:57 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
257 AM EDT Thu Apr 30 2020

MIZ016>018-020>036-041-042-086>088-095>099-011200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
257 AM EDT Thu Apr 30 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and Tonight.

Significant rainfall in the last 24 hours will continue to result
in rises on area streams and rivers. Please see the latest flood
warning and hydrologic products for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River levels are expected to rapidly drop off as we head into the
weekend. Please see the latest flood warning and hydrologic products
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
257 AM EDT Thu Apr 30 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Apr 30, 5:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
636 AM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 NE CENTRAL LAKE       45.09N 85.23W
04/30/2020  M2.38 INCH       ANTRIM             MI   BROADCAST MEDIA

&&

BERGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gladwin

When
April 30, 6:00 AM EST to 4:00 PM EST
Where
Gladwin County, 1.07 mi WNW of Gladwin to 0.16 mi WNW of Gladwin
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
43.987, -84.499

The Cedar River rose out of its banks, producing minor flooding in Gladwin City Park.

Flood, Chippewa

When
April 30, 12:00 PM EST to 4:00 PM EST
Where
Chippewa County, 0.3 mi SW of Kelden to 0.86 mi SSW of Kelden
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
46.217, -84.304

A culvert was washed out along 20 Mile Road near Kelden.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890046, 890047.